Pigmentary changes in the skin and hair are common in patients treated with targeted anticancer agents, according to a systematic review and meta-analysis.
Dermatologic adverse events of various sorts have been reported in patients receiving targeted anticancer medications, but the incidence and risk of dermatologic pigmentary adverse events associated with these treatments have received less attention.
Dr. Mario E. Lacouture from Memorial Sloan Kettering Cancer Center, New York, and colleagues identified 36 clinical trials involving 8,052 patients that reported dermatologic pigmentary adverse events associated with eight targeted anticancer therapies: cabozantinib, imatinib, ipilimumab, nivolumab, pazopanib, pembrolizumab, sorafenib, and sunitinib.
The overall incidence of pigmentary changes in the skin was 17.7%. The lowest incidence was noted with pazopanib (0.7%), the highest incidence with sunitinib (75%).
Pigmentary changes in hair developed in 21.5% of patients treated with a targeted agent. The lowest incidence was with sunitinib (3.7%), the highest incidence with pazopanib (43.8%).
In these studies, patients who received targeted therapies were 93.7 times more likely to develop skin pigmentary changes and 20.1 times more likely to develop changes in hair color, compared with patients who received best supportive care alone, according to the September 14 Journal of the American Academy of Dermatology online report.
According to information from 45 case reports and 8 case series, the skin appeared to be the most commonly affected site, followed by the mucosa, hair, and nails, although no specific patterns of involvement were identified.
The pathophysiology underlying these pigmentary changes appears to be multifactorial and remains poorly understood, according to the authors.
“Current management strategies focus on pre-emptive approaches and patient education rather than on symptom management, because termination of drug exposure typically leads to resolution of the dermatologic pigmentary adverse events (dpAEs),” they write. “Patients should also be advised to use appropriate ultraviolet protection, as individuals who experience hypopigmentation may be at an increased risk for photosensitivity disorders.”
“Further investigation into the pathophysiology and management of dpAEs is warranted to ensure optimal therapy and improve patients’ quality of life,” the researchers conclude. “By understanding the pathogenesis and clinical manifestations of these adverse events, dermatologists play a critical role in guiding oncologic therapy by minimizing unwarranted dose reduction and dose stoppage.”